Mississippi, 2001

Damaging Winds in Mississippi, May 31, 2001

May 31, 2001 · NWS JAN · 8 events in 6 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 31, 9:40 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 9:40 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT THU MAY 31 2001

LATEST OUTFLOW BOUNDARY ALONG A KGWO-KHEZ LINE GRADUALLY WEAKENING
THIS MORNING WITH A SECOND PROMINENT OUTFLOW FROM ABOUT GRENADA TO
QUITMAN PER LATEST VISIBLE SATELLITE IMAGERY.  THESE TWO BOUNDARIES
DEFINE A MOIST AIRMASS WEDGE WITH SURFACE DEWPOINTS IN THE LOWER 70S
ACROSS CENTRAL AND SRN MS. ALSO...THERE APPEARS TO BE A PAIR OF
MCV CENTERS FROM LAST NIGHT/S CONVECTION IN THE ARKLATEX...ONE
APPROACHING KMEM AND ANOTHER NEARING KTVR AND BOTH MOVING NEWD.
MORNING SOUNDINGS AND 12Z RUC PROGGED SOUNDINGS INDICATE THAT
AIRMASS SHOULD DESTABILIZE THIS AFTERNOON IN THE WEDGE ZONE WITH
CAPES AS HIGH AS 3500J/KG POSSIBLE(USING 86/71). EXPECT ACTIVE
AFTERNOON TSRA IN THIS ZONE WITH OUTFLOW INTERACTIONS AND ISOLATED
SEVERE POTENTIAL DUE TO SOME DRYING ALOFT.

BOTH RUC AND MESOETA REFIRE CONVECTION ALONG THE ACTUAL SURFACE FRONT
PUSHING INTO THE OZARKS ALONG A KHRO TO KDFW LINE THIS AFTERNOON AND
THEN SWEEP THE LINE OF STORMS SEWD ACROSS THE CWFA. THIS LINE SHOULD
PRESENT THE MAIN SEVERE WEATHER THREAT AS OUTLINED IN PREVIOUS
FORECAST DISCUSSION.

AS A RESULT...WILL MAKE A FEW CHANGES TO CURRENT ZONE PACKAGE TO
EMPHASIZE LOCALLY HEAVY RAINS ACROSS NRN PORTIONS WHERE SOME ECHO
TRAINING POSSIBLE THROUGH 06Z...AND TO INCLUDE SEVERE FOR CENTRAL.

JAN 84/68/84/63 7712
MEI 85/67/83/62 7630

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 31, 5:10 AM CST, 5 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CDT THU MAY 31 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH FRIDAY MORNING.
THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH
OF A LINE FROM RAYVILLE LOUISIANA...TO JACKSON...TO DE KALB.
HOWEVER...ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE ENTIRE AREA.

A WEAK WARM FRONT HAS MOVED NORTH OVER MISISSIPPI AND ARKANSAS...
ALLOWING MOIST AND UNSTABLE AIR TO PUSH INTO THE LOWER MISSISSIPPI
RIVER VALLEY. A COLD FRONT...STRETCHING FROM MISSOURI INTO THE
SOUTHERN PLAINS...WILL MOVE EAST TODAY. THE COLD FRONT SHOULD EXTEND
FROM A LINE NEAR ROSEDALE TO CROSSETT ARKANSAS AFTER MIDNIGHT.

THE AIRMASS AHEAD OF THIS COLD FRONT WILL BE UNSTABLE ENOUGH FOR
STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO IS POSSIBLE BY THIS
AFTERNOON...AS WINDS OVER THE REGION BECOME MORE FAVORABLE AT THE
SURFACE AND ALOFT. ANY STORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
May 31, 10:58 AM CST
Where
Rankin County, Brandon
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

Several trees and power lines were blown down.

Thunderstorm Wind, Neshoba

When
May 31, 12:10 PM CST to 12:15 PM CST
Where
Neshoba County, 9 mi W of Philadelphia
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -89.267

A trailer home had damage to the skirting around it. Several trees were blown down.

Thunderstorm Wind, Jones

When
May 31, 12:30 PM CST
Where
Jones County, Laurel
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.133

Many trees were blown down in the Laurel area. Three cars were crushed by a large tree. Several trees fell on houses and caused damage. Several power lines were blown down. Many trees were blown down on a local golf course in Laurel.

Thunderstorm Wind, Noxubee

When
May 31, 1:04 PM CST
Where
Noxubee County, Shuqualak
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -88.583

Several trees were blown down.

Thunderstorm Wind, Noxubee

When
May 31, 1:10 PM CST
Where
Noxubee County, Macon
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -88.400

Several trees were blown down.

Thunderstorm Wind, Lauderdale

When
May 31, 1:30 PM CST
Where
Lauderdale County, Meridian
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -88.717

A few trees were blown down.

Thunderstorm Wind, Kemper

When
May 31, 1:30 PM CST
Where
Kemper County, 1 mi N of Preston
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -88.833

Several trees were blown down across a road.

Thunderstorm Wind, Noxubee

When
May 31, 1:43 PM CST
Where
Noxubee County, Prairie Pt
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -88.367

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245576, 5245577, 5245575, 5245578, 5245656, 5245658, 5245659, 5245657.